North Dakota, 2023

Damaging Winds in North Dakota, June 21 to 22, 2023

June 21 to 22, 2023 · NWS BIS · 12 events in 4 counties and zones

Thunderstorms developed as a cold front and upper level short wave trough moved into the area. The first severe thunderstorm moved through Sioux County along an instability gradient, producing multiple severe wind reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$457,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Thunderstorms developed as a cold front and upper level short wave trough moved into the area. The first severe thunderstorm moved through Sioux County along an instability gradient, producing multiple severe wind reports. Extensive damage occurred to one property where a manufactured home home was completely destroyed by estimated winds of 125 mph from a microburst. The home eventually rolled over and damaged two vehicles, while additional parts of the home were blown into a barn, severely damaging it. Two people were in the home at the time. One was injured (direct) and hospitalized. The next severe thunderstorm moved through Stark County, producing a path of damage with winds to 85 mph. Several power poles were leaned over or broken, and some campers were severely damaged. Additional severe thunderstorms producing strong wind gusts then occurred over south central North Dakota overnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 21, 4:46 PM MST, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 21, 4:46 PM MST, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
National Weather Service Bismarck ND
646 PM CDT Wed Jun 21 2023

.UPDATE...
Issued at 642 PM CDT Wed Jun 21 2023

Overall convective activity across southern and eastern North
Dakota has been fairly lackluster this evening, whether that's
due to reduced instability from widespread cloud cover or subtle
mid- level height rises indicative of some capping or weaker mid-
level lapse rates. To the southwest, recent visible satellite
imagery has shown relatively more robust updrafts developing
compared to the southeast. While cooler temperatures and dew
points have led to even lower surface based instability in this
area, some modest isentropic lift at 850-700mb combining with
strong deep layer shear may combine well enough to produce a
couple stronger thunderstorms this evening. Most convection
allowing models are bringing in additional activity around 06Z in
the west as a mid-level speed max approaches, with convection
moving into central North Dakota through the early morning.
Forecast soundings do show some elevated instability remaining
overnight and with around 40 kts of cloud layer shear, a few
storms producing severe hail overnight and early Thursday morning
can't be ruled out. This however will be highly conditional on
storm mode as initially discrete cells may grow upscale or become
clustered with additional isentropic lift convection, reducing the
severe threat.

&&

.SHORT TERM...(This Evening through Thursday Night)
Issued at 255 PM CDT Wed Jun 21 2023

Another round of showers and thunderstorms are still expected to
push through this evening through tonight, with perhaps a brief
lull in activity on Thursday.

A secondary cold front is currently draped across western ND. This
will be the focus for showers and thunderstorms later today
through tonight. SPC has maintained the Marginal risk across
south central and eastern portions of the CWA. This captures the
isolated severe storm threat quite nicely as these areas may see
just enough instability and shear ahead or along the front. Lapse
rates are fairly low and DCAPE is also not particularly high
today. So any stronger storm that can form may produce wind gusts
up to 60 MPH and hail up to the size of quarters. Pwats remain
high thus areas of heavy rain may also be possible. Showers and
thunderstorms then look to form a broad area of precipitation
tonight. Increasing shear will move along with this front tonight.
Any areas with increased elevated cape could see a stronger storm
or two embedded in this broad area of rain. This severe weather
threat is also marginal at best through tonight. Otherwise look
for lows to drop into the lower 50s in the west and remain in the
60s across the east.

The mentioned front will continue its eastward progression on
Thursday. This will at least linger some showers and thunderstorms
in the morning, with diminishing coverage expected Thursday
afternoon. Some elevated MUCape in the southeast could also
provide for perhaps a few morning and possible afternoon
thunderstorms. The severe weather threat at this time remains low. Temperatures
will continue to cool with highs generally in the 70s and perhaps
some lower 80s in the southeast. The lull in precip may be short
lived as another upper level wave lifts from the southwest. This
could bring showers and thunderstorms Thursday night. Shear
remains elevated, although instability is low. Thus the severe
weather potential for Thursday night also remains low.

.LONG TERM...(Friday through Wednesday)
Issued at 255 PM CDT Wed Jun 21 2023

Look for an active start to the weekend. After a brief break in
precipitation more showers and thunderstorms may return next week.

An upper level wave and an associated front will bring more
widespread chances for showers and thunderstorms on Friday. Along
this front in the south and particularly in the southwest could
be an isolated stronger storm. There may be a lack of instability
present though, and right now SPC has a marginal risk in the area.
A closed upper low and developing surface low then tries to form
and bring more widespread showers and thunderstorms on Saturday.
The location of this low will greatly depend who has mostly a wash
out on Saturday versus periods of rain. CSU-MLP is showing
perhaps an isolated stronger storm possible in the southeast.
Winds may also begin to increase Saturday. This disturbance pulls
out sometime Sunday, leaving some breezy northwest winds yet
diminished chances for showers and thunderstorms. Highs this
weekend will be cool Friday and Saturday with 60s and 70s, and
slightly warmer and generally in the 70s Sunday.

We then perhaps see a change back to a low to our north and a high
to our south. This brings more zonal flow to the area. The result
is seasonal temperatures with chances for showers and
thunderstorms at times. Predictability in timing for this activity
is fairly low at this time. The CSU-MLP is also showing limited
chances for severe weather as well.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 642 PM CDT Wed Jun 21 2023

Showers and thunderstorms will become more widespread from around
06-12Z in western to central North Dakota and moving through
eastern North Dakota from 12-18Z. MVFR ceilings are expected to
become widespread following this activity, though likely keeping
out of KXWA. Areas of IFR ceilings are likely from KDIK-KBIS-KJMS
as well through at least around 15Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...AE
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...AE
Hazardous weather outlook, Jun 21, 4:47 PM MST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
647 PM CDT Wed Jun 21 2023

NDZ001>004-009>011-017-018-031>033-040-043-230000-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McKenzie-
Dunn-Golden Valley-Billings-Stark-Slope-Bowman-
647 PM CDT Wed Jun 21 2023 /547 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. The chance for severe weather
is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-012-013-019>023-025-034>037-041-042-044>048-050-051-230000-
Rolette-McHenry-Pierce-Mercer-Oliver-McLean-Sheridan-Wells-Foster-
Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Adams-Sioux-
Emmons-Logan-La Moure-McIntosh-Dickey-
647 PM CDT Wed Jun 21 2023 /547 PM MDT Wed Jun 21 2023/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

Isolated strong to severe thunderstorms are possible tonight, with
hail up to the size of quarters and winds up to 60 mph possible.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

EDWARDS

In the hours before

Local storm report, Jun 21, 2:23 PM MST, 4 hours 52 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
423 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 PM     Tstm Wnd Dmg     Dunseith                48.82N 100.06W
06/20/2023                   Rolette            ND   Fire Dept/Rescue

            Time estimated based on radar and NDDOT wind
            gust observation from near Dunseith. Many
            large tree branches down. Several trees were
            uprooted. Some damage to roofs. Power lines
            down. In one case a tree fell onto a
            powerline then onto a house, causing the
            house to start on fire. In another case a
            teenager (exact age unknown) was injured
            (indirect - after the fact) as he was burned
            while cleaning up tree damage and
            unknowingly came in contact with a live
            downed electrical wire. The teen was
            hospitalized. NDDOT wind gust measured 58
            mph 1 mile SE of Dunseith. The damage in the
            city, away from the wind recorder, would
            indicate that wind speeds in the city were
            higher, on the order of 90 mph (preliminary
            estimate).

&&

JPM
Local storm report, Jun 21, 2:30 PM MST, 4 hours 45 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
430 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     Tstm Wnd Dmg     4 NW Mandan             46.87N 100.94W
06/20/2023                   Morton             ND   Trained Spotter

            Tree approximately 10 inches in diameter
            split. Time estimated via radar.

&&

AE
Local storm report, Jun 21, 2:40 PM MST, 4 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
440 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0925 PM     Tstm Wnd Dmg     3 SW Belcourt           48.81N 99.80W
06/20/2023                   Rolette            ND   Fire Dept/Rescue

            Time estimated based on radar are other
            observations from the area. Part of a porch
            was torn from a home. Several Tepees were
            blown away. Wind estimated at 60 mph. Based
            on this wind being out ahead of the
            thunderstorm and likely on the gust front of
            the storm complex, and more importantly a
            video of the event, this was most likely a
            gustnado, a small whirlwind that forms as an
            eddy in a thunderstorms outflow. Gustnadoes
            do not connect to the storm base and so are
            not considered tornadoes. The video clearly
            shows what looks similar to a dust devil
            with cloud base connection lacking. The NWS
            records gustnadoes as Thunderstorm Wind
            events and not tornadoes.

&&

JPM
Local storm report, Jun 21, 2:54 PM MST, 4 hours 21 minutes before
Preliminary Local Storm Report
National Weather Service Bismarck ND
454 PM CDT Wed Jun 21 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0708 PM     Hail             2 W Wilton              47.16N 100.84W
06/20/2023  M1.00 inch       McLean             ND   Public

            Relayed via social media.

&&

AE
Special weather statement, Jun 21, 6:18 PM MST, 57 minutes before
Special Weather Statement
National Weather Service Bismarck ND
718 PM MDT Wed Jun 21 2023

NDZ042-044-045-220145-
Grant ND-Sioux ND-Adams ND-
718 PM MDT Wed Jun 21 2023

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SIOUX,
SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES THROUGH 745 PM
MDT...

At 718 PM MDT, a strong thunderstorm was located near Thunder Hawk,
or 5 miles east of Lemmon, moving northeast at 40 mph.

HAZARD...Wind gusts to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southwestern Sioux,
southwestern Grant and southeastern Adams Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4594 10217 4599 10221 4627 10182 4594 10149
TIME...MOT...LOC 0118Z 240DEG 36KT 4595 10206

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

HAMILTON

The radar

The Bismarck radar (KBIS), 109 km away, was scanning. The volume nearest the first event began at 02:12 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sioux

When
June 21, 7:15 PM MST to 7:18 PM MST
Where
Sioux County, 31 mi W of Selfridge
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.970, -101.570

The public estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Sioux

When
June 21, 7:15 PM MST to 7:18 PM MST
Where
Sioux County, 19.87 mi W of Selfridge
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
45.990, -101.340

The public estimated thunderstorm wind gusts of 70 mph.

Thunderstorm Wind, Sioux

When
June 21, 7:55 PM MST to 8:00 PM MST
Where
Sioux County, 3.74 mi SSW of Selfridge
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
45.980, -100.960

A roof of an outbuilding on the farm was damaged. An unattached horse trailer was pushed through a field.

Thunderstorm Wind, Sioux

When
June 21, 8:00 PM MST to 8:05 PM MST
Where
Sioux County, 4.86 mi S of Selfridge
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
45.960, -100.940

Large tree branches were broken.

Thunderstorm Wind, Sioux

When
June 21, 8:18 PM MST to 8:24 PM MST
Where
Sioux County, 6.39 mi ESE of Selfridge
Measured
109 kt (125 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$250,000
Reported by
NWS Storm Survey
Coordinates
46.010, -100.800

Damage survey revealed that a microburst struck this property and completely destroyed a manufactured home which rolled onto a vehicle crushing the roof and partially damaging another vehicle. Parts of the home were blown into a barn, severely damaging it. The debris pattern was divergent in nature, and orientated toward the east/southeast. Two people were in the home at the time. One was injured (direct) and hospitalized.

Thunderstorm Wind, Stark

When
June 21, 10:01 PM MST to 10:11 PM MST
Where
Stark County, 8 mi S of Belfield
Measured
74 kt (85 mph) estimated gust
Property damage
$80,000
Reported by
Utility Company
Coordinates
46.764, -103.200

Thirty power poles were down along Highway 85.

Thunderstorm Wind, Stark

When
June 21, 10:29 PM MST to 10:34 PM MST
Where
Stark County, (Dik)dickinson Muni
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Stark

When
June 21, 10:48 PM MST to 10:52 PM MST
Where
Stark County, Gladstone
Measured
70 kt (81 mph) estimated gust
Property damage
$60,000
Reported by
Broadcast Media
Coordinates
46.870, -102.550

RV campers were overturned in Gladstone.

Thunderstorm Wind, Stark

When
June 21, 10:50 PM MST to 10:54 PM MST
Where
Stark County, 0.92 mi WNW of Gladstone
Measured
73 kt (84 mph) measured gust
Reported by
Mesonet
Coordinates
46.877, -102.567

Thunderstorm Wind, Stark

When
June 21, 11:05 PM MST to 11:10 PM MST
Where
Stark County, 3 mi N of Richardton
Measured
74 kt (85 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
46.923, -102.320

Fifteen power poles were broken, all pushed towards the east.

Thunderstorm Wind, McLean

When
June 22, 1:27 AM CST to 1:31 AM CST
Where
McLean County, 3 mi NNW of Turtle Lake
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
47.560, -100.925

Thunderstorm Wind, Burleigh

When
June 22, 3:00 AM CST to 3:03 AM CST
Where
Burleigh County, 6 mi SSE of Baldwin
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
46.950, -100.721

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2023Every state in 2023This day in weather historyWarnings in North Dakota, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109364, 1109366, 1109367, 1109386, 1109368, 1109390, 1109391, 1109387, 1109388, 1109389, 1109392, 1109393.